Alert archive / Iowa / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 383, NWS Des Moines, IA
NWS Des Moines, IA issued this severe thunderstorm warning at Aug 16, 2004, 10:16 PM CDT for Marshall County, Iowa. It was in force for 44 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Aug 16, 2004, 10:16 PM CDT (03:16 UTC)
- Expired
- Aug 16, 2004, 11:00 PM CDT
- In force
- 44 min
- Issued by
- NWS Des Moines, IA
- Area
- Counties, with a storm outline in the text
County Marshall County, IA
The radar
The Des Moines radar (KDMX), 69 km from the middle of the area, began a volume at 03:18 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Davenport, (KDVN), launched 00:00Z, 3.3 hours before the alert went out and 212 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 106 J/kg
- Mixed-layer CIN
- -82 J/kg
- Mixed-layer LCL
- 995 m above ground
- 0-6 km bulk shear
- 37 kt
- 0-1 km storm-relative helicity
- 186 m²/s²
- 0-3 km storm-relative helicity
- 352 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.3
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 16, 3:27 PM CDT, 6 hours 49 minutes earlier.
Area forecast discussion, Aug 16, 3:27 PM CDT, 6 hours 49 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DES MOINES IA 327 PM CDT MON AUG 16 2004 .DISCUSSION... SCNDRY S/W VSB IN WV IMAGERY IS ANTICIPATED TO COME INTO PLAY FM THE 4-7PM TIME FRAME ALG THE FNT MOVING INTO THE NWRN CRNR ATTM. PROFILERS ARE NOT SHOWING MUCH WIND HOWEVER FOR ANY SGFNT FNTL CONVERGENCE...BUT THE WAVE SHOULD BE ENOUGH TO RELEASE THE INSTABILITY OF 1-2K J/KG. NW WNDS ALF ARND THE DEEP UPR CYC OVR CANADA SHOULD PROVIDE ENOUGH SHEAR FOR A FEW STORMS TO ROTATE. THE 13KM RUC REMAINS EMPHATIC ABT PCPN MOVS EWD ACRS THE CWA OVRNGT...AND NOT MUCH TMR. KEPT CONTINUITY GOING WITH SML CHCS IN THE SE. BNDRY GOING STNRY IN NRN MO TMR EVENING AHD ANOTHER S/W IN THE WNW FLOW. THE GFS IS MORE INDUSTRIOUS WITH THIS WAVE WHEREAS THE ETA/S ARE NOT AS MUCH. CUR FCSTS HAVE CHC POPS ACRS THE S AND WE WILL CONTINUE THAT THINKING...FIGURING THE FNT WL NOT MOVE NWD MUCH IN SUCH A FLOW PTRN. NXT SGFNT FNT ARRIVES LTR THIS WEEK WITH A FRESH AMS...WITH ANY PCPN THREAT SMALL THROUGH THE WKEND ATTM. TMPS WL APPROACH NORMAL OVER THE NXT COUPLE OF DAYS WITH A FALLBACK AGN LATE IN THE WEEK. LOOKING LIKE AUGUST WILL INDEED BE BELOW IF NOT WELL BELOW NORMAL FOR TMPS. && .DMX WATCHES/WARNINGS/ADVISORIES...NONE. && MYERS
Hazardous weather outlook, Aug 16, 6:30 PM CDT, 3 hours 46 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DES MOINES IA 630 PM CDT MON AUG 16 2004 IAZ004>007-015>017-023>028-033>039-044>050-171003- BLACK HAWK IA-BOONE IA-BREMER IA-BUTLER IA-CALHOUN IA-CARROLL IA- CERRO GORDO IA-CRAWFORD IA-EMMET IA-FRANKLIN IA-GREENE IA-GRUNDY IA- HAMILTON IA-HANCOCK IA-HARDIN IA-HUMBOLDT IA-KOSSUTH IA-MARSHALL IA- PALO ALTO IA-POCAHONTAS IA-SAC IA-STORY IA-TAMA IA-WEBSTER IA- WINNEBAGO IA-WORTH IA-WRIGHT IA- INCLUDING THE CITIES OF...FORT DODGE...MASON CITY AND WATERLOO 630 PM CDT MON AUG 16 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND NORTH CENTRAL IOWA ALONG AND NORTH OF HIGHWAY 30. .DAY ONE...TONIGHT SCATTERED THUNDERSTORMS ARE FORECAST THROUGH MIDNIGHT WITH A FEW STORMS LIKELY REACHING SEVERE CRITERIA. LARGE HAIL IS THE PRIMARY THREAT. DAMAGING WINDS ARE POSSIBLE. AN ISOLATED TORNADO CANNOT BE RULED OUT PRIOR TO 9 PM. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THERE IS A SLIGHT RISK FOR SEVERE WEATHER LATE WEDNESDAY AFTERNOON AND EVENING AS A COLD FRONT PASSES THROUGH THE AREA. LARGE HAIL AND DAMAGING WINDS WILL BE THE PRIMARY THREATS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS LIKELY THROUGH 11 PM THIS EVENING AND AGAIN LATE WEDNESDAY. IAZ057>062-070>075-081>086-092>097-171003- ADAIR IA-ADAMS IA-APPANOOSE IA-AUDUBON IA-CASS IA-CLARKE IA- DALLAS IA-DAVIS IA-DECATUR IA-GUTHRIE IA-JASPER IA-LUCAS IA- MADISON IA-MAHASKA IA-MARION IA-MONROE IA-POLK IA-POWESHIEK IA- RINGGOLD IA-TAYLOR IA-UNION IA-WAPELLO IA-WARREN IA-WAYNE IA- INCLUDING THE CITIES OF...DES MOINES AND OTTUMWA 630 PM CDT MON AUG 16 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND SOUTH CENTRAL IOWA ALONG AND SOUTH OF HIGHWAY 30. .DAY ONE...TODAY AND TONIGHT SCATTERED THUNDERSTORMS OVER NORTHERN IOWA EARLY THIS EVENING MAY MOVE INTO SOUTH CENTRAL IOWA AFTER DARK. A FEW STORMS MAY BE SEVERE BETWEEN 1000 PM AND 1 AM. LARGE HAIL IS THE PRIMARY THREAT. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THERE IS A CHANCE OF THUNDERSTORMS ACROSS THE AREA TUESDAY THROUGH THURSDAY AS A BOUNDARY LINGERS OVER SOUTHERN IOWA AND NORTHERN MISSOURI. THERE IS A SLIGHT RISK FOR SEVERE WEATHER LATE WEDNESDAY AFTERNOON AND EVENING. LARGE HAIL AND DAMAGING WINDS WILL BE THE PRIMARY SEVERE WEATHER THREATS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED TODAY BETWEEN 10 PM AND 1 AM. SPOTTER ACTIVATION MAY ALSO BE REQUIRED WEDNESDAY AFTERNOON AND EVENING. JOHNSON
In the hours before
Local storm report, Aug 16, 7:25 PM CDT, 2 hours 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
725 PM CDT MON AUG 16 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0716 PM TORNADO 2 W ACKLEY 42.55N 93.09W
08/16/2004 HARDIN IA LAW ENFORCEMENT
LAW ENFORCEMENT REPORTED TORNADO.
&&
MRLocal storm report, Aug 16, 7:27 PM CDT, 2 hours 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
727 PM CDT MON AUG 16 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0724 PM HAIL ACKLEY 42.55N 93.05W
08/16/2004 1.00 INCH HARDIN IA TRAINED SPOTTER
REPORTED BY STORM SPOTTER.
&&
MRLocal storm report, Aug 16, 7:48 PM CDT, 2 hours 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
748 PM CDT MON AUG 16 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0730 PM HAIL 4 SE ACKLEY 42.51N 92.98W
08/16/2004 1.75 INCH GRUNDY IA TRAINED SPOTTER
&&
RPKLocal storm report, Aug 16, 9:13 PM CDT, 1 hour 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
913 PM CDT MON AUG 16 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0913 PM HAIL DOWS 42.66N 93.50W
08/16/2004 0.88 INCH WRIGHT IA TRAINED SPOTTER
&&
JOHNSONLocal storm report, Aug 16, 9:16 PM CDT, 1 hour before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
916 PM CDT MON AUG 16 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0855 PM FLASH FLOOD 8 NNW WELLSBURG 42.54N 92.98W
08/16/2004 GRUNDY IA AMATEUR RADIO
FLASH FLOODING WAS REPORTED BY AMATEUR RADIO OPERATOR.
0855 PM FLASH FLOOD 7 W APLINGTON 42.58N 93.02W
08/16/2004 BUTLER IA AMATEUR RADIO
FLASH FLOODING REPORTED BY AMATEUR RADIO OPERATOR.
&&
MRLocal storm report, Aug 16, 10:03 PM CDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
1003 PM CDT MON AUG 16 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0930 PM FLASH FLOOD 6 N WELLSBURG 42.52N 92.92W
08/16/2004 GRUNDY IA LAW ENFORCEMENT
BLACK TOP ROAD UNDERWATER AND SEVERAL GRAVEL ROADS WITH
WATER FLOWING OVER THEM.
&&
RPKThe office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 16, 7:05 PM CDT | Tornado Warning | DMX | Franklin, Hardin | 25 min |
| Aug 16, 7:17 PM CDT | Tornado Warning | DMX | Grundy | 43 min |
| Aug 16, 7:19 PM CDT | Severe Thunderstorm Warning | DMX | Butler | 56 min |
| Aug 16, 7:29 PM CDT | Tornado Warning | DMX | Hardin | 16 min |
| Aug 16, 7:54 PM CDT | Severe Thunderstorm Warning | DMX | Wright | 51 min |
| Aug 16, 8:01 PM CDT | Tornado Warning | DMX | Grundy | 29 min |
| Aug 16, 8:32 PM CDT | Severe Thunderstorm Warning | DMX | Grundy | 43 min |
| Aug 16, 8:45 PM CDT | Flash Flood Warning | DMX | Butler, Franklin, Grundy | 5 hr |
| Aug 16, 8:50 PM CDT | Severe Thunderstorm Warning | DMX | Hardin | 55 min |
| Aug 16, 8:58 PM CDT | Severe Thunderstorm Warning | DMX | Wright | 47 min |
| Aug 16, 9:04 PM CDT | Flash Flood Warning | DMX | Hardin | 5 hr |
| Aug 16, 9:05 PM CDT | Severe Thunderstorm Warning | DMX | Franklin | 40 min |
| Aug 16, 9:25 PM CDT | Severe Thunderstorm Warning | DMX | Grundy | 50 min |
| Aug 16, 11:41 PM CDT | Severe Thunderstorm Warning | DMX | Marshall | 49 min |
| Aug 16, 11:52 PM CDT | Severe Thunderstorm Warning | DMX | Jasper | 53 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.